Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Hearing Loss Due to the Use of Drugs

06/01/2010

Question:

Respected sir, a new research about hearing loss had found out that the use of drug called Viagra which is used for erectile dysfunction can cause long term hearing loss. How does this drug cause hearing loss, and what will be the type of hearing loss? Kindly please reply for my question.

Answer:

So far, there seems to be one larger study looking at hearing loss in men taking viagra. There does seem to be a risk of nerve-type hearing loss but its also not possible to determine a definite cause and effect relationship between the drug and hearing loss. It also seems that the manufacturer has acknowledged the hearing loss potential. Since viagra affects blood flow, its speculated that increased bloodflow to the inner ear might somehow be related to the hearing loss.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Daniel   Choo, MD Daniel Choo, MD
Associate Professor and Director, Division of Otology/Neurotology
College of Medicine
University of Cincinnati